Bad reaction to a supplement

Discussion in 'Fibromyalgia Main Forum' started by Saoirse3, May 5, 2012.

  1. Saoirse3

    Saoirse3 Member

    I was researching supplements for my usual myriad of problems, and came across "Butcher's Broom" for carpal tunnel, and "vein problems" (I know it's payback for all the jokes about people with "seat troubles"). I took just one pill, and about half an hour later I was shaking so bad I couldn't control it and freezing to death. Then I got really sick. Got home and I had a fever of 103.5! I was only able to sip some water and I thought my muscles were going to explode.

    I feel better today, but that's the last time I use THAT one! Don't you hate it when you spend money on a bottle, take one, feel AWFUL, and know you can't return it because you took ONE? :-(
  2. deepak

    deepak Member

    Sorry to hear about your experience.

    I think before we pop in supplements , we should do whatever research we can through reading online user experiences or medical journals like pubmed etc.

    I also like to read sites like prohealth, life extensions, thorne etc which seem to be trustable and respected regarding their views on supplements and the contraindications , if any , of each.

  3. cal-bunnygirl

    cal-bunnygirl New Member

    Sounds like you might have had an allergic reaction.

    Next time that happens you really should go to a doctor or emergency room as that can be dangerous.

    I've tried just about everything and most things just make me worse, with the exception of a few suppliments. Also, alot of herbs can be toxic over time, so best to ask a doc about them.

    I had the most horrific reaction to D-ribose. Now, it wasn't an allergic reaction but I felt like my entire body was poisened. It made me so so sick in so many ways. I told my doc about it and he said I wasn't re-uptaking something or other. I was sooo mad I got duped into trying that stuff and wasting $ yet again. You think I would have learned after 18 years and sooo much $ wasted. Big eye roll. I so feel ya about being irritated about the whole affair.
  4. MicheleK

    MicheleK Member

    Dear Cal-bunnygirl, I am sorry to hear you had such a bad reaction to D-Ribose. I on the other hand do get noticable benefit from it. Also many of my friends who have FM & ME/CFS also have noticed their muscles are less fatigued and they have more energy. So I wouldn't put D-Ribose in the category of being duped into wasting money. It simply didn't agree with your system.

    On the other hand you may benefit from something that irritates my system. That's just the way it is. We are all chemically different and even our own bodies may utilize something one day and not the next.

    Leading doctors in FM & ME/CFS are recommending trying D-Ribose more and more. These are the specialists MD's who treat thousands of us.

    It does get weary when we have to keep trying one thing after another. I call it "supplement bingo". You keep trying till you hit on one that works. I would put D-Ribose, Vitamin D3, Omega Fish Oils, Ubiquinol or Co-Q10, Alpah Lipoic Acid, NADH, Magnesium and probably some others on the "it's beneficial list".

  5. cal-bunnygirl

    cal-bunnygirl New Member

    Oh, yeah, Michelek, I didn't mean it was a waste of $ for everyone at all, just a waste of $ for me. I totally get that some people benefit while others get sicker from all sorts of modalities, foods, meds, supps etc. My doc has treated thousands of patients, so he knows his stuff. He said less than 30% found help from the d-ribose, so that's why most docs don't recommend it, because i believe they want to have over 30% of people finding benefit to recommend it, but don't quote me, I'm no doc and I certainly don't think of myself as one! hehe!

    My friend who is also sick and I always laugh because it seams anything that helps him, makes me soo much sicker and sometimes vice versa. Though, some things make both of us sick. So many people are at different functioning levels too. He can work full time and I am disabled so no wonder different things helps us.

    I've also found that one drug that I tried for sleep didn't work at all when I was terribly terribly ill, but as I got stronger, it helps me get some sleep.
  6. lgrass

    lgrass Member

    hi cbg:

    can you share your dr. who has treated so many me/ cfs pts with me. i am looking for a good dr. to help me get out from my current bedbound state.


    thank you sooooo much : )
  7. mbofov

    mbofov Active Member

    Saoirse - your symptoms sound like what happened to me when I last had the flu, sudden onset of chills and then vomiting and then high fever.

    I'm not recommending you try another butcher's broom pill, but was just wondering if you were actually sick instead of reacting to the butcher's broom. I just read a little about it and it's supposed to be very safe (which doesn't mean that someone won't have a bad reaction)

    I do hate spending money on stuff I can't take, especially because I spend so much already!

    Take care -

  8. FaithHopeCure

    FaithHopeCure New Member

    MicheleK just posted this statement on a supplement post it did:

    {I take both prescription drugs and supplements. However I make sure I get my supplements from a company like ProHealth who have quality control and what it says is in the bottle is actually in there. You would be surprised how many supplements not only don't contain what they say but actually contain heavy metals, poisonous substances etc. My eyes were opened wide when I became a member of Consumer's Laboratories which independantly tests supplements.}

    I am going to check out this Consumber Laboratories website. I too try new bottles and then don't get the good results that I was hoping. I would only buy from companys that take a bad reaction like yours seriously. They should be aware and should document any adverse reactions if they are responsible company.

    Also, Mary has a good point. Sometimes when I get sick with the real flu it takes me too long to respond appropiately because I always feel like I have a slight fever/flu. It is so hard to determine when a flare up is happening or something more serious.

    Thanks for your input...
  9. cal-bunnygirl

    cal-bunnygirl New Member

    My doc has gone into research and doesn't take new patients, I'm afraid. So, sorry. He is a rheumo and ended up becoming seeing mostly fibro patients which means, he ended up seeing loads of CFIDS patients.

    So, this is what I would recommend for finding a doc, try some rheumos. I wish I had known years ago that these are the guys to see. They treat fibro so they end up getting stuck with the CIFDS patients. He was a great doc, very knowledgable, well respected and best of all, tries to save his patients $ rather than make loads of $ off his patients. Rheumos are also known within the doctor community as being smart. Really fun to get the inside dish from docs on how they view each other.

    I emailed you some info.
    [This Message was Edited on 05/06/2012]
  10. Saoirse3

    Saoirse3 Member

    You know, I have taken a LOT of supplements before and I NEVER had a reaction like this. And I read about it on the herbal websites, Mayo, Harvard and everything pointed to it being very safe. And I took a low dose to start out. I just can't believe it would do that! Usually, I have stopped an herbal when it just didn't appear to be doing anything at all, after about three months (unlike my DH, bless his bones, who takes a pill, waits 10 minutes and says "These don't work!").

    The funny thing is that I started a magnesium supplement yesterday, and except for being a little sleepy, I definitely had less discomfort. The ONLY thing I did different Friday, was I had lunch at McD's, which I seldom do. Food poisoning? I know I had it once before and it was similar.

    I know I wanted to get a homeopathic remedy for "the other problem" but all of them seem to contain the same supplement, though in combo with aloe, horse chestnut, witch hazel and red clover. I'm not about to go back to the same surgeon. He "forgot" my labs last time and I almost bled to death. Call me careful, but after that, unless you specialize in EXACTLY what's wrong with me, bush doctoring will just have to stay in the bush!

    Soft hugs,
  11. LadyCarol

    LadyCarol Member

    You may have had an allergic reaction to the new supplement or there was an interaction between the new one and something else you are taking. You would have to stop taking the other supplements for a few days (to eliminate them from your body) and then try the new supplement to see if you get a similar reaction, if you don't then it may point to an interaction with another supplement or medication or some food or drink you had on the day you had the adverse reaction.